Pennsylvania, 2011

Astronomical Low Tide in Pennsylvania, February 19, 2011

February 19, 2011 · NWS PHI · 2 events in 2 counties and zones

The strong to high northwest winds that occurred throughout the day caused blowout tides to occur along tidal sections of the Delaware River and its tributaries during the evening low tide cycle on the 19th. 91 feet below mean lower low water at Philadelphia Pier 12.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The strong to high northwest winds that occurred throughout the day caused blowout tides to occur along tidal sections of the Delaware River and its tributaries during the evening low tide cycle on the 19th. The low tide reached 2.00 feet below mean lower low water in Marcus Hook and 1.91 feet below mean lower low water at Philadelphia Pier 12. Blowout tides start at levels less than 1.80 feet below mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 19, 7:20 PM EST, 40 minutes earlier.

Area forecast discussion, Feb 19, 7:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 PM EST SAT FEB 19 2011

.SYNOPSIS...
HIGH PRESSURE GRADUALLY WILL BUILD DOWN FROM CANADA THROUGH SUNDAY.
AN AREA OF LOW PRESSURE IS FORECAST TO PASS ACROSS THE LOWER OHIO
RIVER VALLEY ON SUNDAY NIGHT BEFORE MOVING OFF THE NORTHERN MID-ATLANTIC
COAST ON MONDAY. ANOTHER LOW WILL FOLLOW ON MONDAY NIGHT. HIGH PRESSURE
WILL FOLLOW FOR TUESDAY, WEDNESDAY AND THURSDAY. LOW PRESSURE FROM THE
WEST MAY REACH THE NORTHEASTERN STATES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WE ARE CHANGING THE HIGH WIND WARNING TO A WIND ADVISORY FOR THE
REST OF THE EVENING. WIND GUSTS HAVE DROPPED TO AROUND THE LOW
END CRITERIA FOR WIND ADVISORIES. FORECAST SOUNDINGS AND THE
ISALLOBARIC RISE GIVE US CHANCES TO HAVE MORE ADVISORY TYPE WIND
GUSTS FOR THE REST OF THE EVENING.

WE FOLLOWED THE HRRR TO MAKE ADJUSTMENTS FOR THE CLOUDS SNOW
SHOWERS AND FLURRIES. THE INVERSION IS FORECAST TO LOWER AND THIS
SHOULD DECREASE THE CHANCES AS THE NIGHT CONTINUES.

SKIES WILL CLEAR OVERNIGHT, BUT WINDS WILL BE SLOW TO DIMINISH.
MINIMUM TEMPERATURES THEREFORE ARE A BLEND OF CONTINUITY AND
GUIDANCE WITH LITTLE REGARD FOR DIFFERENCES OVER THE MOST
SHELTERED LOCATIONS OR THOSE LOCATIONS NEAR THE WATER.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A PAIR OF IMPULSES WITH ASSOCIATED SURFACE LOWS WILL MOVE BY THE
AREA, THE FIRST ON SUNDAY NIGHT INTO EARLY MONDAY AND THE SECOND
(A BIT FURTHER SOUTH) ON MONDAY NIGHT INTO EARLY TUESDAY. THE GFS
RUNS SOMEWHAT FASTER THAN THE NAM OR ECMWF, AND THERE IS A GENERAL
TREND IN THE MODELS TO TRACK THEM JUST A LITTLE FURTHER SOUTH.
OTHERWISE, THE INDICATIONS ARE SIMILAR. OUR FORECAST EMBRACES A
MODEL COMPROMISE.

NEITHER SYSTEM SEEMS STRONG ENOUGH TO GENERATE ANY SIGNIFICANT
BANDING AT THIS TIME, BUT BOTH SEEM TO CARRY ENOUGH
DYNAMICS/KINEMATICS ON THE LARGE SCALE (MID TO UPPER LEVEL JET
STREAKS AND Q-VECTOR CONVERGENCE) AND LOWER LEVEL FRONTOGENESIS
ON THE MESOSCALE TO GENERATE SOME QPF.

MODEL SOUNDINGS ARE IN FAIRLY GOOD AGREEMENT THAT WARM AIR MOVES
IN ABOVE THE SURFACE AHEAD OF THE FIRST IMPULSE ON SUNDAY NIGHT,
AND THE H925 WINDS ARE CONSISTENT WITH THIS. THE P-TYPE THAT WE
FORECAST MAINTAINS CONTINUITY AND AGREES WITH THE CONSENSUS OF
MODEL SOUNDINGS PRETTY WELL. REGARDING MAXES ON SUNDAY, WE WENT
WITH A GUIDANCE/CONTINUITY BLEND. WE PRETTY MUCH MAINTAINED
CONTINUITY ON SUNDAY NIGHT MINS, WHICH HAS US GOING WITH OR ABOVE
THE WARMER GUIDANCE ON THE STRENGTHENING FLOW OFF THE SURFACE.
DOWN SOUTH, WE HAVE A PRONOUNCED NON-DIURNAL TREND.

MONDAY MAY BE A DAY THAT OFFERS SOMETHING OF A BREAK IN
SIGNIFICANT PRECIPITATION, THEN THE NEXT SYSTEM LOOKS TO OFFER NO
MORE THAN A GLANCING BLOW TO THE NORTH WHILE FOCUSING MORE ON THE
SOUTHERN PART OF THE AREA. WE CARRY ONLY CHANCE POPS NORTH AND
LIKELY POPS SOUTH. SOUNDINGS AGAIN CONTINUE TO SUPPORT A
CHANGEOVER TO SNOW BEFORE SIGNIFICANT PRECIPITATION SHUTS DOWN
LATE MONDAY NIGHT OR EARLY TUESDAY. REGARDING TEMPERATURES, WE'VE
COME DOWN FROM CONTINUITY BECAUSE OF THE INDICATIONS OF A MORE
SOUTHERN TRACK WITH THE SECOND SYSTEM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BE IN CONTROL AT THE START OF THE PERIOD, SO DRY
WEATHER IS EXPECTED THROUGH THE FIRST PART OF THURSDAY.  THEN, AS TH
HIGH MOVES TO THE EAST, LOW PRESSURE WILL APPROACH FROM THE WEST FOR
LATER THURSDAY INTO FRIDAY.  THERE ARE STILL LARGE DIFFERENCE
BETWEEN THE MDLS WITH THE HANDLING OF THE PRECIP FOR THE END OF THE
WEEK.  THE ECMWF IS MORE ROBUST WITH THE SYSTEM FOR THURSDAY INTO
FRIDAY, BUT THEN BRINGS A COLD FRONT THROUGH ON FRIDAY AND CLEARS
THINGS OUT FOR THE WEEKEND.  THE GFS, ON THE OTHER HAND IS WEAKER
AND SLOWER WITH THE SYSTEM FOR THURSDAY AND FRIDAY, IT HAS A BIT OF
A LULL FOR SATURDAY, THEN ANOTHER DECENT SYSTEM FOR SUNDAY.

FOR NOW, WILL JUST GO WITH SOME LOW POPS UNTIL THERE IS MORE
CERTAINTY IN THE EXTENDD GUIDANCE.  THE GOOD NEWS IS THAT MOST OF
THE PRECIP LOOKS TO BE IN THE FORM OF RAIN, WITH THE POSSIBLE
EXCEPTION OF THE NRN AND WRN AREAS.

TEMPS START OUT BELOW NORMAL AND WILL REBOUND TO ABV SEASONAL VALUES
THU-SAT AS THE HIGH MOVES OFF THE COAST AND SWLY FLOW RETURNS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS AND GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE
OVERNIGHT AND INTO EARLY SUNDAY AT THE TAF SITES. A GRADUAL DECREASE
IN WIND SPEEDS WILL OCCUR SUNDAY AS HIGH PRESSURE BUILDS IN. AN AREA
OF AC/SC CLOUDS ACROSS THE NRN HALF OF THE AREA WILL CONTINUE THIS
AFTERNOON AND THEN DIMINISH THIS EVENING. THE NEXT SYSTEM MAY BRING
SOME HIGH CLOUDS SUN MORNING.

OUTLOOK...
INCREASING CLOUDS AND PRECIPITATION EXPECTED TO AFFECT THE AREA LATE
SUNDAY EVENING THROUGH MONDAY. MVFR CIGS/VSBYS POSSIBLE ESPECIALLY
FOR THE NORTHERN TAF SITES. ANOTHER LOW WILL MOVE SOUTH OF THE AREA
MON NGT...SO MORE MVFR CONDITIONS POSSIBLE SOUTH MON NGT INTO EARLY
TUE.

&&

.MARINE...
WE WILL CONTINUE THE STORM WARNING FOR THE WATERS INTO THE EVENING.
THE POTENTIAL FOR GUSTS UP TO OR OVER 50 KTS IS STILL THERE. THE
WINDS WILL DECREASE BACK TO GALES OVERNIGHT AND THEN DIMINISH BELOW
SCA CRITERIA DURING SUN MORNING. HIGH PRESSURE WILL CREST OVER THE
WATERS SUN AFTERNOON THRU EVENING. WINDS WILL THEN SWING AROUND TO
SOUTH OR SOUTHWEST BY MON MORNING WITH SPEEDS INCREASING TO AT LEAST
SCA CRITERIA THEN. GALES ARE POSSIBLE.

&&

.TIDES/COASTAL FLOODING...
WE WILL CONTINUE TO ADVERTISE THE LOW WATER EXPECTED ON THE DELAWARE
RIVER WITH AN SPS AND ON THE DELAWARE BAY AND OCEAN WATERS IN THE
MWW. THE UPCOMING CYCLE OF LOW TIDES (THIS AFTERNOON AND EVENING)
MAY BE THE ONLY ONE FOR BLOWOUT CRITERIA FOR THE OCEAN AND LOWER
DELAWARE BAY. THE NEXT TWO CYCLES MAY HAVE BLOWOUT NUMBERS FOR THE
DELAWARE RIVER. THE GUIDANCE SUGGESTS THAT THE FOLLOWING CYCLE (SUN
MORNING) MAY HAVE LOWER WATER ON THE DELAWARE RIVER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ054-055-
     060>062-067>071.
NJ...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ001-007>010-
     012>027.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR NJZ013-014-
     016>027.
DE...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DEZ001>004.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ008-012-015-
     019-020.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR MDZ008-012-
     015-019-020.
MARINE...STORM WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ430-431-
     450>455.
     LOW WATER ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ430-431.

&&

SYNOPSIS...DELISI/IOVINO
NEAR TERM...DELISI/GIGI
SHORT TERM...DELISI
LONG TERM...NIERENBERG
AVIATION...O'HARA
MARINE...O'HARA
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Feb 19, 7:29 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
729 PM EST SAT FEB 19 2011

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-210030-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
729 PM EST SAT FEB 19 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PAIR OF LOW PRESSURE SYSTEMS MAY BRING WINTRY PRECIPITATION
DURING THE PERIOD FROM SUNDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ070-071-210030-
DELAWARE-PHILADELPHIA-
729 PM EST SAT FEB 19 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

BLOWOUT TIDES MAY OCCUR THIS EVENING ALONG THE LOWER DELAWARE
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BLOWOUT TIDES MAY OCCUR AGAIN SUNDAY MORNING ALONG THE LOWER
DELAWARE RIVER.

LOW PRESSURE MAY BRING WINTRY PRECIPITATION FROM MONDAY NIGHT
INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-210030-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
729 PM EST SAT FEB 19 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.

BLOWOUT TIDES MAY OCCUR THIS EVENING ALONG THE LOWER DELAWARE
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BLOWOUT TIDES MAY OCCUR AGAIN SUNDAY MORNING ALONG THE LOWER
DELAWARE RIVER.

LOW PRESSURE MAY BRING WINTRY PRECIPITATION FROM MONDAY NIGHT
INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ013-014-020>027-210030-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
729 PM EST SAT FEB 19 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE MAY BRING WINTRY PRECIPITATION FROM MONDAY NIGHT
INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-210030-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
729 PM EST SAT FEB 19 2011

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SMALL CRAFT ADVISORY CONDITIONS WILL LINGER INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-210030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
729 PM EST SAT FEB 19 2011

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SMALL CRAFT ADVISORY CONDITIONS WILL LINGER INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 19, 6:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG CINNAMINSON             40.00N  74.99W
02/19/2011                   BURLINGTON         NJ   BROADCAST MEDIA

            LARGE DOWNED TREE DAMAGED A HOME. TIME ESTIMATED.

&&

EVENT NUMBER PHI1100003

MEOLA/GIGI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Delaware

When
February 19, 8:00 PM EST to 9:30 PM EST
Where
Delaware forecast zone
Reported by
C-MAN Station
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Astronomical Low Tide, Philadelphia

When
February 19, 9:30 PM EST to 11:00 PM EST
Where
Philadelphia forecast zone
Reported by
C-MAN Station
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284142, 284141.